Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2018, 4:52 PM CDT for Labette County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 4:52 PM CDT (21:52 UTC)
- Expired
- May 15, 2018, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS53 KICT 152152
SVRICT
KSC099-152230-
/O.NEW.KICT.SV.W.0073.180515T2152Z-180515T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
452 PM CDT TUE MAY 15 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Labette County in southeastern Kansas...
* Until 530 PM CDT
* At 452 PM CDT, a severe thunderstorm was located near Altamont,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oswego, Chetopa, Altamont, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9525 3714 9537 3726 9520 3718 9507
3700 9507
TIME...MOT...LOC 2152Z 317DEG 10KT 3715 9523
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
553
WWUS53 KICT 152209
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
509 PM CDT TUE MAY 15 2018
KSC099-152230-
/O.CON.KICT.SV.W.0073.000000T0000Z-180515T2230Z/
Labette KS-
509 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LABETTE COUNTY...
At 509 PM CDT, a severe thunderstorm was located near Chetopa, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chetopa and Bartlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9525 3710 9522 3717 9517 3712 9507
3700 9507
TIME...MOT...LOC 2209Z 319DEG 12KT 3708 9516
HAIL...0.88IN
WIND...60MPH
$$
MCGUIRE743
WWUS53 KICT 152221
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
521 PM CDT TUE MAY 15 2018
KSC099-152231-
/O.EXP.KICT.SV.W.0073.000000T0000Z-180515T2230Z/
Labette KS-
521 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and will exit the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3700 9525 3710 9522 3717 9517 3712 9507
3700 9507
TIME...MOT...LOC 2221Z 317DEG 10KT 3706 9514
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:59 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 15, 2:59 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Tue May 15 2018 .SHORT TERM...(This evening through Friday night) Issued at 256 PM CDT Tue May 15 2018 Besides a few lingering showers this morning across southern Kansas, today has been mostly dry across the forecast area as the surface front that has been the source of showers and storms over the past couple of days has sagged further to our south. The forecast for this afternoon and early evening is a little tricky, however, because the surface front has migrated to our south but meso-analysis shows CAPE values nearing 2000 J/kg this afternoon between 21z and 00z in far southeast Kansas. Although it is unlikely that there will be sufficient convergence to initiate showers or storms, with cloud cover on a downward trend, daytime heating may be able to initiate an isolated shower/storm or two in southeast KS over the next few hours, so have left a slight to isolated mention in the forecast through 00z but confidence in this remains low. Tomorrow, there will be more chances for showers and a few scattered thunderstorms. A vorticity max located in eastern Colorado, western Oklahoma, and northern Texas along a dry-line looks to be the best location for convective activity and the initiation of stronger or severe storms. Closer to home, a few showers and thunderstorms may propagate eastward into the forecast area, but these storms are not expected to be severe at that time. Models are still in agreement that a brief period of upper ridging will move over the area on Thursday and should keep the forecast dry, providing a day of relief from chances of showers and storms. .LONG TERM...(Saturday through Tuesday) Issued at 256 PM CDT Tue May 15 2018 The forecast begins to get a little more interesting again on Friday, as a triple point is forecast to be situated over western Kansas. It is possible that we could see a few strong or severe storms by Friday afternoon in central Kansas, though the bulk of the activity appears that it will stay to our west. The current Day 4 outlook includes central Kansas in a 15% risk. Another round of strong or possibly severe thunderstorms will be possible on Saturday afternoon and evening as well, with models showing strong convergence along a line extending from northeast to southwest Kansas and CAPE near 3000J/kg. Though points further south and east may have quite a bit of convective inhibition to overcome, the capping looks to be much weaker in central Kansas. Have kept the best chance for storms in this area for now, but it is still a ways out so the exact location and coverage is subject to change over the next few days. The pattern looks to get a little less active heading into the latter portion of the weekend and the start of the workweek, though there is quite a bit of disagreement among the models at this time. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 613 AM CDT Tue May 15 2018 Scattered MVFR and IFR conditions currently reign over the region this morning from last night thunderstorm activity. There still is some thunderstorm activity in South Central Kansas this morning but this activity is not expected to affect any terminals. VFR conditions will return to all terminals by mid to late morning. VFR conditions are expected to continue through the remainder of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 83 63 86 / 10 20 10 10 Hutchinson 61 82 60 86 / 10 30 10 10 Newton 62 82 61 85 / 10 20 10 10 ElDorado 63 81 62 85 / 10 20 10 10 Winfield-KWLD 63 83 62 86 / 20 20 20 10 Russell 58 81 58 86 / 10 30 10 10 Great Bend 59 80 59 85 / 20 30 10 10 Salina 58 83 60 87 / 10 20 10 10 McPherson 60 82 60 86 / 10 20 10 10 Coffeyville 64 83 62 86 / 20 20 20 10 Chanute 63 82 62 85 / 10 20 10 10 Iola 62 82 61 85 / 10 20 10 10 Parsons-KPPF 64 82 62 86 / 20 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...ELM
Hazardous weather outlook, May 15, 3:32 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 332 PM CDT Tue May 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 332 PM CDT Tue May 15 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated storms are possible this afternoon and early evening, across mainly southeast Kansas. If storms develop, a few could be strong. Small hail and 50 mph winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered storms will be possible on Wednesday across most of the area, with the stronger storms capable of nickel size hail and 50 mph winds. Storms will remain in the forecast for Friday and again on Saturday into Saturday night. Strong storms will be possible with any of this activity. A couple of severe storms with hail up to 1 inch and wind gusts up to 60mph cannot be ruled out in central Kansas. Scattered storms will be possible again Monday afternoon and evening across much of the area. A few strong storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 33 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 68 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more | 62 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more | 67 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.